Alert archive / California / Wind Advisories in 2019

Wind Advisory 4, NWS Phoenix, AZ

February 4, 2019Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Feb 4, 2019, 1:57 AM PST for Imperial County, Riverside County, San Bernardino County, California. It took effect at Feb 4, 2019, 2:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 4, 2019, 1:57 AM PST (09:57 UTC)
In effect from
Feb 4, 2019, 2:00 PM PST
Expired
Feb 4, 2019, 1:33 PM PST
In force
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 154 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WWUS75 KPSR 040957
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
257 AM MST Mon Feb 4 2019

CAZ560-564-042330-
/O.NEW.KPSR.WI.Y.0004.190204T2200Z-190205T1200Z/
Joshua Tree NP West-Chuckwalla Mountains-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, and Imperial Hot Mineral Springs
157 AM PST Mon Feb 4 2019

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM PST
TUESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 4 AM PST
Tuesday.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...This afternoon through early Tuesday morning.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
1 follow-up statement
304 
WWUS75 KPSR 042133
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
233 PM MST Mon Feb 4 2019

CAZ560-564-042245-
/O.CAN.KPSR.WI.Y.0004.190204T2200Z-190205T1200Z/
Joshua Tree NP West-Chuckwalla Mountains-
133 PM PST Mon Feb 4 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Phoenix has cancelled the Wind
Advisory.

Breezy conditions will still be possible through this evening with
localized gusts approaching 40 mph along ridge tops and through
terrain gaps.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 3, 9:50 PM PST, 4 hours 7 minutes earlier.

Area forecast discussion, Feb 3, 9:50 PM PST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1050 PM MST Sun Feb 3 2019

.UPDATE...Updated Aviation Discussion.

.SYNOPSIS...
As one weather disturbance exits east of the area, another system
will move through the region during the middle of the week. Very
moist conditions will persist preceding this weather system, and
periodic light showers may affect higher terrain areas of Arizona.
More widespread light rain will be possible across south-central
Arizona late Tuesday into Wednesday before the next front sweeps
through the area. Drier conditions will finally return late in the
week and into next weekend, though temperatures will generally
remain below normal.

&&

.DISCUSSION...
Early afternoon WV imagery shows the shortwave associated with
rainfall earlier in the day has de-amplified and already lifted into
Wyoming; while the low level frontal boundary has essentially washed
out, and is hardly discernible via objective analysis. Regional
radar depicts one remaining organized area of rain over SE Arizona
tied into a slug of H7 moisture, but otherwise deep southerly flow
over south-central Arizona was tapping residual boundary layer
moisture in an upslope regime resulting in lingering light
showers/sprinkles around and east of the Phoenix metro. A pair of
deeper shortwaves over the east Pacific/NW Conus will allow mean
troughing and moist southwest flow to be maintained over the SW
Conus through the middle of the week resulting in a moderately
tricky forecast.

While most areas should remain dry Monday, there is a subtle wave
and a more pronounced subtropical jet streak that may invigorate
localized ascent throughout the day. Global models depict an
interesting coupled jet structure by Monday afternoon with favorable
divergence fields over central and eastern Arizona. With the old
theta-e boundary stalled just east of the I-10/I-17 corridor,
focused lift along with orographic influences will likely support
some light showers over higher terrain north and east of Phoenix.
Lower elevation rain from Phoenix westward is unlikely, and even
foothill locations would only see a few spits here and there.

The aforementioned East Pacific/NW Conus shortwaves will consolidate
into a singular latitudinal trough propagating into the Great Basin
late Tuesday and Wednesday. While NAEFS and ECMWF EPS members still
depict some spread in outcomes, the overwhelming trend has been
towards a stronger jet core developing on the eastern periphery of
the trough and quicker progression of the entire trough axis. As
such, deep layer ascent and frontal forcing may begin as early as
Tuesday afternoon albeit with moisture profiles likely 1/2 to 2/3rds
lower than the past 24 hours. The more positively tilted orientation
to this trough and quicker motion should bring a rapid clearing and
stronger dry advection to the forecast area late Wednesday. However,
post-processed guidance continues to indicate temperatures
struggling to reach the 60 degree mark in Phoenix (and the vast
majority of the CWA for that matter) both Wednesday and Thursday.

Behind the midweek trough, a drier airmass will quickly overspread
the region with low-level mixing ratios falling below 2 g/kg. The
dry air along with light winds and clear skies will likely provide
favorable conditions for radiational cooling Friday morning and the
latest National Blend indicates some of the outlying lower deserts
(including Casa Grande, Bouse and Tacna) will fall below freezing.
Ensemble means generally depict below normal heights across the
western CONUS this weekend, though it is unclear where short-wave
troughs will develop, and what impact they will have on our sensible
weather. Blended model guidance generally suggests temperatures at or
near normal with below normal PoPs.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Moist westerly flow in the low levels of the atmosphere will
continue to produce widespread SCT-BKN cloud layers in the 3-5k foot
range through midday Monday across the greater Phx area. Along with
the clouds, isolated sprinkles/light showers will also be affecting
the region. There is also an outside chance for patchy mist/fog late
tonight/early morning on Monday, but confidence is too low to
include fog/mist in the TAFS at this time. Cigs will attempt to
scatter out on Monday afternoon due to heating/mixing from below,
but will begin to lower/thicken Monday evening/night as the next
pacific storm system begins to approach from the west. Southeasterly
winds tonight to become southerly, with speeds in the 7-10kt range
during the midday/early afternoon hours on Monday before becoming
more westerly during the late afternoon/evening hours.

Southeast California/Southwest Arizona including KIPL and KBLH:

Light westerly winds at KBLH and southwesterly winds at KIPL tonight
and Monday morning to increase into the 15-20 kt range with gusts in
the 25-28 kt range on Monday afternoon/evening as the next pacific
storm approaches from the west. Cloud cover to be confined to SCT-
BKN high cirrus decks aoa 20k feet through the TAF period, along
with FEW-SCT decks in the 8-10k foot range Monday afternoon/evening
as the next system approaches.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Unsettled conditions are likely to occur for the middle of the week
with chances of rain favoring the eastern 2/3rd of Arizona. Drier
air should finally begin to move into the region Thursday into
Friday. Minimal RHs will remain quite high through Wednesday before
lowering into the 20s starting Thursday. Below normal temperatures
are also expected to persist through the week. Winds will generally
be on the lighter side most days, but breezy conditions are likely
on Tuesday and Wednesday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...MO/Hirsch
AVIATION...Percha
FIRE WEATHER...Kuhlman

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.